Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 17, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 13, 2023, 3:26 PM CDT for Marion County, Iowa. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2023, 3:26 PM CDT (20:26 UTC)
- Expired
- May 13, 2023, 4:03 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Marion County, IA
The radar
The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 3:26 PM CDT | HAIL 1 | 1 Nnw Knoxville, IA | FROM KNIA/KRLS RADIO AT THEIR STUDIOS. |
| May 13, 3:32 PM CDT | TORNADO | 5 Wnw Harvey, IA | WEAK TORNADO. |
| May 13, 3:35 PM CDT | TORNADO | 4 Wnw Harvey, IA | DELAYED REPORT. MINOR DAMAGE TO A HOOP BARN AND MACHINE SHED ALONG HIGHWAY T-15. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:54 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
355
WFUS53 KDMX 132026
TORDMX
IAC125-132115-
/O.NEW.KDMX.TO.W.0017.230513T2026Z-230513T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
326 PM CDT Sat May 13 2023
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northeastern Marion County in south central Iowa...
* Until 415 PM CDT.
* At 326 PM CDT, a confirmed tornado was located over Lake Red Rock,
or near Knoxville, moving northeast at 10 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Pella Municipal Airport and Pella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4126 9310 4131 9318 4150 9297 4142 9287
4139 9287
TIME...MOT...LOC 2026Z 228DEG 9KT 4136 9303
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Lee2 follow-up statements
756
WWUS53 KDMX 132037
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
337 PM CDT Sat May 13 2023
IAC125-132115-
/O.CON.KDMX.TO.W.0017.000000T0000Z-230513T2115Z/
Marion IA-
337 PM CDT Sat May 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR EAST
CENTRAL MARION COUNTY...
At 336 PM CDT, a confirmed tornado was located near Harvey, or 5
miles southwest of Pella, moving east at 10 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pella, Lake Red Rock and Pella Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4130 9303 4132 9306 4138 9304 4145 9293
4142 9287 4139 9287
TIME...MOT...LOC 2036Z 263DEG 8KT 4135 9300
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Lee856
WWUS53 KDMX 132103
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
403 PM CDT Sat May 13 2023
IAC125-132112-
/O.CAN.KDMX.TO.W.0017.000000T0000Z-230513T2115Z/
Marion IA-
403 PM CDT Sat May 13 2023
...THE TORNADO WARNING FOR EAST CENTRAL MARION COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail is still possible with this
thunderstorm.
A Tornado Watch remains in effect until 700 PM CDT for south central
Iowa.
Remember, a Tornado Warning still remains in effect for east central
Marion and west central Mahaska counties.
LAT...LON 4130 9303 4132 9306 4138 9304 4145 9293
4142 9287 4139 9287
TIME...MOT...LOC 2101Z 228DEG 9KT 4139 9293
$$
KCMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 13, 2:32 PM CDT, 54 minutes earlier.
Area forecast discussion, May 13, 2:32 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 232 PM CDT Sat May 13 2023 .DISCUSSION.../Tonight through Saturday/ Issued at 223 PM CDT Sat May 13 2023 Key Messages: -Strong to Severe Storms this Afternoon and Evening -Showers and Non-Severe Storms Lingering Through Sunday -Quiet and Drier to Begin The Week The surface low pressure system responsible for convection out west last night is slowly but surely tracking north and east closer to the area today. Its associated warm front has been the focal point for convection this afternoon as an unstable atmosphere takes advantage of increasing winds and the resultant convergence. There is no shortage of 0 to 3km instability and the low level directional shear is favorable for rotating storms as winds veer with height. However, the limiting factor today will be the speed shear, with minimal change in wind speeds with height. Although this may hinder the threat, tornadoes are still possible, especially with very low LCLs and good stretching potential. With moderate deep layer instability and shear, organized storms will also be capable of producing hail and gusty winds as well. In addition to the severe threat this afternoon, storms backbuilding along the boundary may result in some locally heavy rainfall amounts, especially in northern Iowa where the front will be pivoting around the surface low. The moisture profiles don't jump off the page but they should be sufficient for locally heavy rainfall beneath stronger storms. A few locations across northern Iowa have seen some moderate rainfall over the last few days, so there is some concern for localized flooding impacts should storms sit over a particular area for an extended period of time. As of right now, with some uncertainty on how storms will evolve through the afternoon and evening, will just continue to closely monitor the flooding potential in northern Iowa. Showers and thunderstorms will continue to fester along the boundary through the night and should fall below severe thresholds late this evening. As the surface low begins to fill in and weaken, high pressure will begin to push down from the north. This will bring cooler temperatures to the state on Sunday, as well as gusty winds along the pressure gradient between the decaying low pressure and approaching high pressure. With all the moisture that remains pooled over the state from the last few days, expect scattered showers with a few thunderstorms to continue to develop through the day on Sunday and into Sunday night. Any thunderstorms that do develop will be non-severe. Looking out to the beginning of the week, high pressure sets in and upper level ridging develops. This takes us into a relatively quiet and dry pattern with warming temperatures through the beginning of the week. Precipitation chances look to return mid week as a few waves move through the overall pattern. Guidance also indicates a larger scale system dropping down into the midwest during the second half of next week, which could bring some more precipitation chances. However, since this is so far out, not much more can be determined at this time. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1221 PM CDT Sat May 13 2023 Low clouds with showers and storms associated continue to produce a variety of conditions across the area. In northeast IA, conditions have been bouncing between MVFR to IFR with some clearer pockets mixed in. Ceilings should generally continue to rise in this area as the surface warms, but showers and storms will locally negate this improvement. Further south and west, skies range from clear to broken with ceilings primarily MVFR. Scattered thunderstorms have begun to pop up over the clearer areas in south central IA, and will continue to evolve through the afternoon and evening, likely impacting all sites at some point tonight. Storms will be sporadic across space, but included the most likely times in the TAFs. Showers and thunderstorms will wrap up south this evening, but continue north through the morning hours. Ceilings will also drop into MVFR and IFR again tomorrow morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson AVIATION...Dodson
Hazardous weather outlook, May 13, 3:48 AM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 348 AM CDT Sat May 13 2023 IAZ033-044>046-057>059-070>073-081>084-092>096-140900- Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur- Wayne-Appanoose- 348 AM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of central and south central Iowa. .DAY ONE...Today and tonight An isolated severe storm is possible today however much of the thunderstorm activity during the daylight hours is expected to be mainly to the north and east of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters is not anticipated today. IAZ004>007-015>017-023>028-034>039-047>050-060>062-074-075-085- 086-097-140900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Davis- 348 AM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of central and north central Iowa. .DAY ONE...Today and tonight Strong to severe storms are possible today. Any storms prior to 11 am would have a quarter sized hail and heavy rain threat. Storms late this morning and into the afternoon with will have the potential to produce tornadoes, large hail and damaging winds along with heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
In the hours before
Local storm report, May 13, 9:32 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
932 AM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SE ALGONA 43.07N 94.22W
05/13/2023 M2.90 INCH KOSSUTH IA COCORAHS
COCORAHS STATION IA-KS-4 ALGONA 0.7 SE.
0600 AM HEAVY RAIN 2 ENE FORT DODGE 42.52N 94.15W
05/13/2023 M2.50 INCH WEBSTER IA COCORAHS
COCORAHS STATION IA-WB-3 FORT DODGE 1.6 ENE.
0656 AM HEAVY RAIN 1 NE FORT DODGE 42.52N 94.16W
05/13/2023 M2.35 INCH WEBSTER IA COCORAHS
COCORAHS STATION IA-WB-20 FORT DODGE 1.4 NE.
0800 AM HEAVY RAIN 1 SSE POCAHONTAS 42.73N 94.66W
05/13/2023 M2.21 INCH POCAHONTAS IA CO-OP OBSERVER
CO-OP OBSERVER STATION POCI4 POCAHONTAS.
0700 AM HEAVY RAIN 1 SE ALGONA 43.07N 94.22W
05/13/2023 M2.19 INCH KOSSUTH IA MESONET
MESONET STATION ALGI4 ALGONA.
0700 AM HEAVY RAIN 5 SSW RODMAN 42.96N 94.55W
05/13/2023 M2.07 INCH PALO ALTO IA COCORAHS
COCORAHS STATION IA-PA-5 WEST BEND 5.4 W.
&&Local storm report, May 13, 9:33 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 AM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 1 W POCAHONTAS 42.73N 94.69W
05/13/2023 M2.05 INCH POCAHONTAS IA MESONET
MESONET STATION DW9470 POCAHONTAS.
&&Local storm report, May 13, 1:25 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TORNADO 3 SW PLEASANTVILLE 41.37N 93.31W
05/13/2023 MARION IA STORM CHASER
MULTI-VORTEX TORNADO REPORTED.
&&
BSSLocal storm report, May 13, 1:57 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
157 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TORNADO 5 NE SCHALLER 42.54N 95.22W
05/13/2023 SAC IA STORM CHASER
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 43 min |
| May 13, 12:57 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 48 min |
| May 13, 1:02 PM CDT | Tornado Warning | DMX | Marion, Warren | 43 min |
| May 13, 1:42 PM CDT | Tornado Warning | DMX | Marion | 48 min |
| May 13, 2:25 PM CDT | Tornado Warning | DMX | Marion | 50 min |
| May 13, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 39 min |
| May 13, 3:40 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 30 min |
| May 13, 4:31 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Sac | 29 min |
| May 13, 4:57 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Sac | 16 min |
| May 13, 5:22 PM CDT | Tornado Warning | DMX | Pocahontas | 23 min |
| May 13, 5:58 PM CDT | Tornado Warning | DMX | Pocahontas | 32 min |
| May 13, 6:09 PM CDT | Tornado Warning | DMX | Marion, Warren | 36 min |
| May 13, 6:23 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas | 37 min |
| May 13, 6:25 PM CDT | Tornado Warning | DMX | Marion | 21 min |
| May 13, 6:26 PM CDT | Tornado Warning | DMX | Pocahontas | 34 min |
| May 13, 6:53 PM CDT | Tornado Warning | DMX | Pocahontas | 25 min |
| May 13, 6:53 PM CDT | Tornado Warning | DMX | Marion | 24 min |
| May 13, 6:55 PM CDT | Special Weather Statement | DMX | Pocahontas | 20 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.